Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 173, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 19, 2017, 8:03 PM CDT for Richland County, Wisconsin. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2017, 8:03 PM CDT (01:03 UTC)
- Expired
- Jul 19, 2017, 8:30 PM CDT
- In force
- 27 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Richland County, WI
The radar
The La Crosse radar (KARX), 98 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 1.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1032 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
260
WUUS53 KARX 200103
SVRARX
WIC103-200130-
/O.NEW.KARX.SV.W.0173.170720T0103Z-170720T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
803 PM CDT WED JUL 19 2017
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Southeastern Richland County in southwestern Wisconsin...
* Until 830 PM CDT
* At 803 PM CDT, severe thunderstorms were located along a line
extending from 7 miles east of Richland Center to Muscoda, moving
southeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...Expect damage to roofs, siding, and trees.
* these severe thunderstorms will remain over mainly rural areas of
southeastern Richland County, including the following locations:
Lone Rock, Ithaca, Highway 58 And County B, Sextonville and
Neptune.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay away
from windows!
&&
LAT...LON 4317 9020 4317 9021 4320 9026 4320 9028
4321 9029 4321 9035 4320 9044 4342 9045
4341 9019
TIME...MOT...LOC 0103Z 310DEG 27KT 4336 9024 4317 9046
HAIL...<.75IN
WIND...60MPH
$$
DABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 6:49 PM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, Jul 19, 6:49 PM CDT, 1 hour 14 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 649 PM CDT Wed Jul 19 2017 .SHORT TERM...(Tonight through Thursday Night) Issued at 222 PM CDT Wed Jul 19 2017 Attention focused on severe potential tonight. Currently watching a complex of storms that has a history of high winds pushing across eastern SD/southwest MN. These storms are expected to continue as they move east/southeast along a fairly strong CAPE gradient with 70+ dew point in place south of I-90. Question is, how strong will the storms be as they approach? Plenty of CAPE to continue fueling storms while RAP/NAM indicating 30-35kt of 0-3km Bulk Shear for storm organization. Will maintain a close watch of this over the next several hours. Later this evening, after this complex passes, a strong 850mb low level jet kicks in and will likely kick off more storms over the existing cold pool with development expected to be . somewhere near the I-94 corridor. Again plenty of CAPE to fuel storms into the overnight hours with ample shear. These storms will be elevated in nature with large hail being the main threat, along with torrential downpours given precipitable water values nearing 2 inches. Storms look to be progressive in nature, so flooding rains do not look likely. Although, localized ponding of water/brief nuisance flooding cannot be ruled out. A bit of a break in the action for Thursday as models indicating high pressure moving in. Kept a small chance of showers/storms in for areas south of I-90/ closer to frontal/outflow boundary left behind from departing storms. Otherwise, a fairly warm/muggy day in tap with highs in the 80s and dew points in the upper 60s to the lower 70s. Storm chances return to areas mainly south of I-94 later Thursday night as low pressure over the Plains pulls that boundary back north as a warm front. .LONG TERM...(Friday through Wednesday) Issued at 222 PM CDT Wed Jul 19 2017 Strong to severe storms look likely Friday into Friday night as a warm front sets up across northern IA/IL and weak low pressure tracks east out of the Central Plains. Ample CAPE and Bulk Shear will dictate a severe threat. Looks like right now we would be north of the warm front with elevated storms. So, main severe threat looks to be large hail and torrential downpours/possible localized flooding. However, if the front can manage a slight nudge north some storms could get rooted in the boundary layer, producing a tornado threat as well. Right now, looking like a widespread 1-2 inch rainfall is likely south of I-94 with some localized higher amounts as precipitable water values peak out in the 2-2.5 inch range. This could pose a threat for some slightly more than localized flooding, especially for those areas with poor drainage. Will maintain a close eye on this severe/flooding potential. Showers and a few storms still possible through the weekend as a fairly strong mid-level trough moves slowly southeast across the area. Otherwise, remaining very warm/humid through Saturday with some drying/cooling on Sunday. Looks dry on Monday into Tuesday with high pressure drifting across the region but then shower/thunderstorm chances return Tuesday Night/Wednesday as a cold front tracks out of the Northern Plains into the Upper Mississippi River Valley region. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 648 PM CDT Wed Jul 19 2017 Bulk of the first cluster of storms now along and east of the Mississippi River and will be exiting the KLSE TAF site within the next hour. KRST is free and clear of storms now. Watching for another round of storms to move southeast through the area after 04z and then exit by 11z. Bulk of these storms looks to avoid the TAF sites staying mainly north of I-90 in WI...but close enough to include VCTS for a few hours. Otherwise, looks like mainly VFR conditions through the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DAS
Hazardous weather outlook, Jul 19, 3:45 PM CDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 345 PM CDT Wed Jul 19 2017 MNZ079-WIZ017-029-032>034-201200- Wabasha-Taylor-Clark-Buffalo-Trempealeau-Jackson- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms are probable overnight, forming over eastern Minnesota into central Wisconsin after 10 pm, shifting southeast across the entire area. Severe storms are possible overnight, and the threat shifts from north to south by sunrise. Damaging winds are the main threat, however large hail and isolated tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-La Crosse- Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant- 345 PM CDT Wed Jul 19 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Through Tonight Thunderstorms will move through the area this afternoon and early evening. Southeast Minnesota and northeast Iowa will be affected through 7 pm, and southwest Wisconsin will see the storms in the 6-9 pm window. Damaging winds are the main threat, mainly south of I-90. The potential for wind gusts to 70 mph does exist south of an Austin, Minnesota to Richland Center, Wisconsin line. Isolated large hail and tornadoes are also possible. Short-lived heavy rain could lead to brief flooding impacts. Thunderstorms are possible again after midnight and a few could be severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible at times Thursday through Sunday. Any storms will be capable of producing locally heavy rainfall. Severe storms are possible Friday into Friday evening, with damaging winds and large hail the primary threats. Localized flooding is possible in any areas impacted by repeated thunderstorms with heavy rainfall through late this week. Heat indices may reach 95 to 100 across northeast Iowa into southwest Wisconsin during the afternoon hours Thursday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested through the evening. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. baumgardt
In the hours before
Local storm report, Jul 19, 7:39 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 5 NE STODDARD 43.72N 91.16W
07/19/2017 VERNON WI TRAINED SPOTTER
TREE LIMBS DOWN. SIZE WAS UP TO 6 INCHES IN
DIAMETER. NUMEROUS LIMBS DOWN.
&&Local storm report, Jul 19, 7:44 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
744 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM TSTM WND DMG WAUKON 43.27N 91.48W
07/19/2017 ALLAMAKEE IA PUBLIC
PART OF A ROOF REMOVED FROM AN OUTBUILDING
AND CORN PUSHED OVER. TIME ESTIMATED BASED
ON RADAR. RECEIVED VIA SOCIAL MEDIA.
&&Local storm report, Jul 19, 7:51 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST 6 ESE DECORAH 43.27N 91.68W
07/19/2017 E0 MPH WINNESHIEK IA PUBLIC
TREES SNAPPED OR UPROOTED
&&
SHEALocal storm report, Jul 19, 7:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
752 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 6 ESE DECORAH 43.27N 91.68W
07/19/2017 WINNESHIEK IA PUBLIC
TREES SNAPPED OR UPROOTED
&&
SHEALocal storm report, Jul 19, 7:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
754 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST OSAGE 43.28N 92.81W
07/19/2017 E70 MPH MITCHELL IA TRAINED SPOTTER
&&
SHEALocal storm report, Jul 19, 8:00 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT WED JUL 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM TSTM WND DMG RICHLAND CENTER 43.34N 90.38W
07/19/2017 RICHLAND WI TRAINED SPOTTER
LARGE BRANCHES FALLING IN TOWN
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Richland, Vernon | 58 min |
| Jul 19, 7:20 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, Richland | 55 min |
| Jul 19, 9:44 PM CDT | Flash Flood Watch | ARX | Buffalo, Jackson, La Crosse, Monroe, Trempealeau | 9 hr |
| Jul 19, 10:15 PM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 6 days |
| Jul 19, 10:59 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 61 min |
| Jul 19, 11:38 PM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 3 hr |
| Jul 19, 11:42 PM CDT | Special Weather Statement | ARX | La Crosse, Vernon | 48 min |
| Jul 20, 12:09 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 51 min |
| Jul 20, 12:39 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 34 min |
| Jul 20, 1:28 AM CDT | River Flood Warning | ARX | Monroe, Vernon | 52 hr |
| Jul 20, 2:02 AM CDT | Flash Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 2:13 AM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Trempealeau | 47 min |
| Jul 20, 2:20 AM CDT | Flash Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 2:50 AM CDT | Special Weather Statement | ARX | Vernon | 40 min |
| Jul 20, 3:00 AM CDT | Flash Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 6 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 51 hr |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Richland, Vernon | 4 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Vernon | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 5 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 7 days |
| Jul 20, 3:01 AM CDT | River Flood Warning | ARX | Crawford | 8 days |
| Jul 20, 3:03 AM CDT | River Flood Warning | ARX | Buffalo, Trempealeau | 47 hr |
| Jul 20, 8:17 AM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 8:28 AM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
| Jul 20, 8:59 AM CDT | Areal Flood Warning | ARX | Crawford, Juneau, Richland, Vernon | 12 hr |
| Jul 20, 11:31 AM CDT | Flash Flood Watch | ARX | Adams, Buffalo, Crawford, Grant, Jackson, Juneau and 5 more | 40 hr |
| Jul 20, 2:17 PM CDT | Areal Flood Warning | ARX | Jackson, La Crosse, Monroe | 6 hr |
| Jul 20, 2:26 PM CDT | Areal Flood Warning | ARX | Buffalo, Trempealeau | 6 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.